Ohio, 2012

Damaging Wind in Ohio, June 21, 2012

June 21, 2012 · NWS IWX · 1 event in 1 county or zone

A cold front moved through northwestern Ohio during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through northwestern Ohio during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg. Shear was less than 30 knots, limiting overall growth potential of the storms, but still allowing for isolated storms to produce damaging winds across portions of Defiance county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 12:45 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 21, 12:45 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT THU JUN 21 2012

.UPDATE/AVIATION...
POTENT NRN STREAM SW CONTS EWD ACRS SW ON THIS AFTN. TRAILING CDFNT
EXTENDS SWD FM SFC CYCLONE OVR SRN JAMES BAY BISECTING CNTRL LWR MI
THEN TRAILS WWD INTO ERN IL/WRN IN BORDER AREA. DOWNSTREAM
WARMING/MIXING HAS BEEN QUICK THROUGH THIS MORNING W/SFC BASED CAPE
SUGGESTIVE OF IMMINENT CONV INITIATION ALG SFC BNDRY AND SECONDARY
CONVN ALG 850MB FRONT FARTHER BACK ACRS IL AND OBSVD RECENTLY IN THE
GREATER CHICAGO METRO AREA. THUS BELIEVE GIST OF AFTN GRIDDED POPS
ON THE MARK W/CONCURRENT NOD OF LATEST RUN OF 4KM SPC WRF. HWVR
SHEAR IS LACKING AND DOUBT MUCH OF A SVR WIND THREAT EXISTS EVEN IN
DEEP/WELL MIXED AND HOT BNDRY LYR GIVEN LACK OF CAPE AND MID LVL FLW
MAX OF ONLY 30KTS.

VFR CONDS XPCD THROUGH THE TAF PD. HWVR GUSTY WINDS AT KFWA THIS
AFTN AND ISOLD-SCT COVERAGE OF CONVN THROUGH MID AFTN.

&&

.SHORT TERM...
TODAY THROUGH FRIDAY NIGHT...A COLD FRONT EXTENDING FROM WI INTO E
IA WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY. OVERNIGHT
CONVECTIVE OUTFLOWS UPSTREAM HAVE MADE THE FRONT DIFFUSE WITHOUT ANY
SHARP OR WELL DEFINED BOUNDARY. VERY CHALLENGING FOR TIMING AND
COVERAGE OF CONVECTION TODAY GIVEN VERTICAL WIND PROFILES WITH
RELATIVELY WARM MID LEVEL TEMPS. FOR THIS PACKAGE...FAVOR THE 4KM
NAM/WRF. THE NAM/WRF APPEARS TO HAVE THE BEST HANDLE WITH THE
ONGOING CONVECTION AND BOUNDARIES AND PROVIDES A REASONABLE SOLUTION
THIS AFTERNOON. EXPECT A GENERAL DEVELOPMENT OF STORMS OVER NRN
INDIANA INTO LOWER MICHIGAN BY EARLY AFTERNOON. ADDED GUSTY WINDS TO
STORMS THIS AFTERNOON GIVEN HOT TEMPERATURES WITH SIGNIFICANT
DOWNWARD CAPE. KEPT A LINGERING CHANCE FOR A STORM THIS EVENING OVER
FAR SOUTHEAST AREAS INCLUDING LIMA/AOH. KEPT THE REST OF THE SHORT
TERM FCST DRY CITY WITH COOLER TEMPERATURES.

&&

.LONG TERM...
SATURDAY THROUGH WEDNESDAY...
NW FLOW PATTERN EXPECTED THROUGH THE EXTENDED PERIOD BRINGING COOLER
AND LESS HUMID CONDITIONS TO THE AREA. HIGHS THROUGH THE PERIOD
EXPECTED TO BE AOB NORMAL...WITH 5-10F BELOW NORMAL FOR MON AND TUE.
DISTURBANCE MOVING DOWN THROUGH NW FLOW TO IMPACT THE AREA THIS
WEEKEND ALONG WITH A WEAK SFC REFLECTION IN THE FORM OF A FRONTAL
WAVE MOVING ALONG DIFFUSE BOUNDARY. LARGE VARIABILITY AMONG THE
MODELS WRT TIMING SO WILL STAY CLOSE TO GOING FCST AND KEEP SLIGHT
CHANCE IN FOR SUN/SUN NITE. OTHERWISE DROUGHT CONDITIONS TO PERSIST
WITH DRY FCST REMAINDER OF THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...LOGSDON
AVIATION...T
Hazardous weather outlook, Jun 21, 7:47 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 AM EDT THU JUN 21 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
847 AM EDT THU JUN 21 2012 /747 AM CDT THU JUN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATE TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. NO SEVERE STORMS ARE EXPECTED HOWEVER AN ISOLATED STORM
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. HOWEVER...NO RELIEF FROM THE INTENSIFYING DROUGHT IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-221000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
847 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 21, 2:38 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     2 S BRONSON             41.84N  85.19W
06/21/2012                   BRANCH             MI   PUBLIC

            PUBLIC REPORT TREE DOWN ON VEHICLE. WIND GUST ESTIMATED
            TO 56 MPH.

0308 PM     HAIL             2 S BRONSON             41.84N  85.19W
06/21/2012  E1.00 INCH       BRANCH             MI   PUBLIC

            PUBLIC REPORT TREE DOWN ON VEHICLE. WIND GUST ESTIMATED
            TO 56 MPH.

0310 PM     TSTM WND DMG     1 ENE BATAVIA           41.92N  85.08W
06/21/2012                   BRANCH             MI   EMERGENCY MNGR

            REPORT OF TREES AND WIRES DOWN ON WHEELER ROAD

&&

LEWIS
Local storm report, Jun 21, 2:49 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 SSE ALLEN             41.93N  84.75W
06/21/2012                   HILLSDALE          MI   EMERGENCY MNGR

            REPORT OF TREES DOWN ACROSS THE COUNTY. TREE FELL ON A
            CAR NEAR STATE ROUTE 49 AND WEST BACON ROAD.

&&

NG
Special weather statement, Jun 21, 3:04 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT THU JUN 21 2012

INZ009-OHZ001-004-212030-
DE KALB IN-DEFIANCE OH-WILLIAMS OH-
404 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN WILLIAMS...
NORTHWESTERN DEFIANCE AND EASTERN DE KALB COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUTLER...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRYAN...
  EDGERTON...
  ARTIC...
  BLAKESLEE...
  WILLIAMS CENTER...MELBERN AND FARMER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4162 8452 4137 8441 4130 8489 4142 8497
TIME...MOT...LOC 2003Z 251DEG 24KT 4138 8486

NG
Special weather statement, Jun 21, 3:08 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EDT THU JUN 21 2012

OHZ001-002-212045-
FULTON OH-WILLIAMS OH-
408 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORMS MOVING ACROSS FULTON AND SOUTHEASTERN
WILLIAMS COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STRYKER...OR NEAR ARCHBOLD...MOVING EAST AT
40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WAUSEON...
  SWANTON...
  DELTA...
  PETTISVILLE...
  TEDROW...
  OTTOKEE AND OAKSHADE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4156 8388 4149 8419 4149 8434 4146 8435
      4143 8442 4158 8449 4171 8410 4171 8388
TIME...MOT...LOC 2008Z 249DEG 36KT 4153 8432

NG
Local storm report, Jun 21, 3:40 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     QUINCY                  41.94N  84.88W
06/21/2012                   BRANCH             MI   PUBLIC

            PUBLIC REPORT OF TREES DOWN IN QUINCY. TIME ESTIMATED
            FROM RADAR.

0338 PM     TSTM WND DMG     ALLEN                   41.96N  84.77W
06/21/2012                   HILLSDALE          MI   EMERGENCY MNGR

            REPORTS OF TREES AND POWERLINES DOWN IN ALLEN ALONG
            U.S. 12. TIME ESTIMATED FROM RADAR.

&&

NG
Special weather statement, Jun 21, 4:26 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EDT THU JUN 21 2012

INZ009-018-OHZ004-015-212200-
ALLEN IN-DE KALB IN-DEFIANCE OH-PAULDING OH-
526 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN DEFIANCE...NORTHERN
PAULDING...NORTHERN ALLEN AND SOUTHEASTERN DE KALB COUNTIES...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRABILL...OR 8 MILES NORTHEAST OF NEW
HAVEN...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HICKSVILLE...
  ANTWERP...
  PAULDING...
  GEORGETOWN AND SPENCERVILLE...
  CECIL...
  MARK CENTER AND SHERWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4115 8442 4107 8505 4113 8524 4128 8498
      4133 8487 4137 8479 4142 8468
TIME...MOT...LOC 2126Z 236DEG 25KT 4118 8493

NG

The radar

The Northern Indiana radar (KIWX), 114 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
June 21, 5:24 PM EST to 5:25 PM EST
Where
Defiance County, 2.94 mi WNW of Jewell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -84.330

Emergency management officials reported three trees and a power pole down in the 6600 block of Domersville Road. A large, but rotten, tree limb broke off a tree at a residence southeast of this location. In addition, Poplar Ridge Church of the Brethren suffered some minor fascia damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386256.